Tornadoes · United States · Colorado · 2004

F1 tornado, Hudson to Windsor, Colorado, October 4, 2004

From Hudson to Windsor, this F1 tornado ran 0.1 miles across Weld County on October 4, 2004, touching down at 4:44 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
October 4, 2004
Touchdown
4:44 PM MDT (22:44 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Weld County
Touchdown point
40.330, -104.850
Lift-off point
40.330, -104.850
Record number
1502

What the Weather Service recorded

A small tornado touched down but did no damage.

A small tornado touched down but did no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Oct 4, 2:55 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Oct 4, 2:55 PM MDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT MON OCT 4 2004

.SHORT TERM DISCUSSION...UPPER RIDGE OVER COLORADO WILL SHIFT TO THE
EAST LATE TONIGHT AND SLOW MOVING STORM SYSTEM OVER NEVADA MOVES TO
THE EAST.  THUNDERSTORMS THIS AFTN ARE MAINLY DIURNAL SO EXPECTED
THEY SHOULD DIE OFF BY LATE EVENING.  DENVER CYCLONE WILL ALLOW
STORMS TO DEVELOP ALONG A CONVERGENT BOUNDARY SOUTH AND EAST OF
DENVER THIS AFTN WITH MORE DVLG ALONG THE FRONTHILLS. QG ASCENT
ASSOCIATED WITH THE APPROACHING SYSTEM IS NOT EXPECTED TO INNCREASE
OVER THE WEST AND SOUTHERN SECTIONS OF THE CWFA UNTIL LATE TUESDAY
AFTN AS THE UPPER TROF MOVES INTO WRN CO.  VERY WEAK FLOW ALOFT ON
TUESDAY AFTN SO STORMS THAT DO DEVELOP WILL BE FAIRLY STATIONARY.
SUSPECT MUCH OF THE ACTIVITY WILL OCCUR IN THE MTNS AND ALONG THE
FRONT RANGE BUT THERE IS A CHANCE OF ANOTHER DENVER CYCLONE...
SIMILAR TO THIS AFTN.  AS A RESULT...COULD ALSO SEE SOME STORM
DEVELOP ALONG THIS CONVERGENT BOUNDARY AGAIN TUESDAY AFTN.  CAPES ON
TUESDAY LOOK TO BE IN THE 600-800 J/KG RANGE ALONG THE URBAN
CORRIDOR AND AROUND 1000 J/KG IN THE NORTHEAST PLAINS.

.LONG TERM DISCUSSION...WEAK UPPER LEVEL LOW ACROSS WRN GREAT BASIN
WILL SLOWLY MOVE ACROSS RGN THROUGH WED NITE. MODELS ARE IN GENERAL
AGREEMENT BUT GFS A LITTLE STRONGER AND QUITE A BIT WETTER THAN THE
ETA. GFS SEEMS TOO WET GIVEN CURRENT MSTR AS SYSTEM LOOKS A BIT
SPARSE WITH MOISTURE BUT SOME MOISTURE ADVECTION WILL TAKE PLACE
WITH WEAK S-SE FLOW AHD OF THE LOW. CURRENT POPS SEEM A BIT LOW AND
WILL RAISE POPS SLIGHTLY ACROSS THE BOARD TUE NITE THRU WED NITE
WITH THE HIGHER POPS ACROSS MTNS AND SRN PTNS OF CWA IN CLOSER
PROXIMITY TO UPWARD FORCING AND MOISTURE. NO SIGNIFICANT COLD AIR OR
UPSLOPE FLOW...HENCE POPS OVER THE PLAINS WILL STILL REMAIN IN THE
ISOLD CATEGORY WITH THE EXCEPTION OF SRN AREAS.

A DRYING TREND FOR THE REST OF THE WEEK AS STRONG UPPER LEVEL LOWS
DEVELOPING ON BOTH COASTS AND WEAK HIGH PRESSURE IN THE MIDDLE OF
THE COUNTRY. LASTEST FEW RUNS OF GFS HAVE SHOWN MORE OF A HIGH
AMPLITUDE SOLUTION INSTEAD OF A MORE PROGRESSIVE PATTERN INDICATED
YESTERDAY. ESPECIALLY WITH THESE CURRENT TRENDS...WILL KEEP LONG
RANGE DRY AND SEASONABLE THROUGH NEXT MONDAY.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COOPER/ENTREKIN
Hazardous weather outlook, Oct 4, 11:01 AM MDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT MON OCT 04 2004

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT MON OCT 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MOUNTAINS AGAIN THIS AFTERNOON. A SLIGHT CHANCE OF SHOWERS WILL
SPREAD ONTO THE PLAINS THIS EVENING. HIGH PRESSURE REMAINS OVER THE
NORTHERN PLAINS GIVING WEAK UPSLOPE WINDS...WHILE AN UPPER LEVEL
TROUGH WILL SLOWLY APPROACH FROM THE WEST. THIS COMBINATION WILL
KEEP A MOIST AND SLIGHTLY UNSTABLE AIRMASS OVER COLORADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP
OVER THE MOUNTAINS AND EASTERN PLAINS TUESDAY AFTERNOON AND
NIGHT...ESPECIALLY IN THE MOUNTAINS AND SOUTHERN FRONT RANGE
FOOTHILLS. A VERY SLOW MOVING LOW PRESSURE SYSTEM WILL BE MOVING
ACROSS THE REGION TUESDAY AND WEDNESDAY RESULTING IN THE SHOWER
ACTIVITY.

DRIER CONDITIONS ARE EXPECTED THROUGH THE REST OF THE WEEK AS HIGH
PRESSURE BUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/ENTREKIN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 12:00Z

10.7 hours before the tornado, 147 km from the path. October 4, 2004.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -69390, lifted condensation level 1535 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2004-10-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -42 square meters per square second, 0 to 6 km bulk shear 6 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-69390 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
6 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Fort Collins (Awos) (FNL), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Denver radar (KFTG), 66 km away, was scanning. The volume nearest the touchdown began at 22:44 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of October 4, 2004

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 43:55 PM MDTF0Adams, CO0.150
October 45:00 PM CDTF0Galveston, TX0.325$40,000
October 44:02 PM MDTF0Adams, CO0.150
October 44:13 PM MDTF1Adams, CO0.150
October 44:25 PM MDTF0Adams, CO0.150
October 44:28 PM MDTF0Adams, CO0.150
October 44:28 PM MDTF0Weld, CO0.150
October 44:40 PM MDTF0Weld, CO0.150
October 44:42 PM MDTF0Weld, CO0.150
October 44:44 PM MDTF1Weld, CO0.150
October 44:48 PM MDTF1Weld, CO0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.